Hail, Jewell
- When
- April 26, 1:45 AM CST to 2:05 AM CST
- Where
- Jewell County, Jewell
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 39.670, -98.150
Quarter to golf ball size hail occurred.
On Tuesday the 26th, a smattering of severe storms paid a visit to this six-county North Central Kansas area for the second time in three days, resulting in a few reports of large hail up to golf ball size and also the first documented (albeit brief) tornado of 2016 within the local area. Like the event two days prior, the majority of severe weather again targeted Jewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On Tuesday the 26th, a smattering of severe storms paid a visit to this six-county North Central Kansas area for the second time in three days, resulting in a few reports of large hail up to golf ball size and also the first documented (albeit brief) tornado of 2016 within the local area. Like the event two days prior, the majority of severe weather again targeted Jewell County. There were actually two separate rounds of severe storms on this day, one during the pre-dawn hours and another during the late afternoon/early evening. The early morning storms were classic, elevated hail producers that flared up between 2-5 a.m. CDT, highlighted by a supercell that dumped quarter to golf ball size hail on the town of Jewell for 20 minutes around 3 a.m. CDT. After these early morning storms exited to the north and east by 5 a.m. CDT, most of the day featured a solid lull before the mid/late afternoon redevelopment. During the afternoon/evening event, Jewell County was again the primary action zone as a few severe storms tracked through between 4:30-7:30 p.m. CDT, yielding ping pong ball size hail near Lovewell Reservoir and again dropping quarter size hail in Jewell. As it turned out, the only local severe weather report outside of Jewell County on this day was the aforementioned brief, EF0-rated tornado which touched down shortly before 8 p.m. CDT in a rural area near the Phillips/Smith County line, roughly 10 miles north of Kensington. This tornado caused no known damage as it developed from what appeared to be a tiny supercell storm along the southern edge of a larger storm complex centered to the north in Nebraska. Later in the night, more widespread showers and storms blossomed across North Central Kansas, but these were non-severe and produced only rain and possibly some small hail. Rainfall-wise, the majority of the six-county area averaged well-under 1 inch for the event. However, a fairly narrow corridor of eastern Jewell County registered 24-hour totals of 1.50-3.00, including 2.99 in Jewell and 2.67 near Webber. Most of this rain fell between 6-8 p.m. CDT under a persistent narrow line of strong to severe storms. However, there were no reports of impactful flooding.
This was a well-anticipated, synoptically evident severe weather event, as a large, deep trough ejected out of the Central/Southern Rockies into the Central/Southern Plains in a neutral-to-slightly negatively-tilted orientation. During the initial round of early morning hailers, the local area was positioned just north of a well-defined surface stationary front stretched from west-east near the Interstate 70 corridor, with convection driven by classic warm air/moisture advection at the nose of a 40 knot low level jet and in the presence of healthy elevated most-unstable CAPE around 2000 J/kg. By the time of afternoon redevelopment, a 996 millibar surface low was positioned just south of North Central Kansas, with the associated quasi-stationary front barely lifting north into the local area. Late afternoon surface observations from Beloit and Smith Center revealed temperatures in the mid-upper 70s F, dewpoints in the low 60s and modest east-southeast breezes. Mesoscale parameters were more than sufficient for severe storms, featuring at least 2000 J/kg mixed-layer CAPE and deep-layer wind shear of 50-60 knots. However, the low-mid level wind profile proved rather inhospitable to longer-lived, discrete supercell storms, instead favoring clusters/line segments. For days leading up to the 26th, there was considerable speculation in some weather circles about this being a major severe weather/tornado outbreak through much of the Central Plains. This perception was fueled when the Storm Prediction Center placed much of central/eastern Kansas under a Moderate Risk on the Day 2 outlooks issued on the 25th and maintained this level 4 category through most of the Day 1 period. As it turned out, although there were numerous reports of primarily large hail in parts of central and eastern Kansas, fortunately a number of factors (including predominant storm mode) held a significant tornado outbreak at bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 11:13 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1213 AM CDT TUE APR 26 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 334 PM CDT MON APR 25 2016 THE WEATHER PATTERN WILL UNDERGO CHANGES THE NEXT 24 HOURS AS AN UPPER LOW PRESSURE SYSTEM IN CALIFORNIA MOVES INTO THE CENTRAL ROCKIES TONIGHT WITH THE NEGATIVELY TILTED TROUGH EMERGING ONTO THE PLAINS LATE TUESDAY. TONIGHT THE WEATHER WILL BE QUIET THRU THE EVENING AND INTO THE FIRST PART OF THE NIGHT...THEN CHCS FOR PCPN INCREASE TOWARDS 12Z TUESDAY AS THE SFC LOW DEEPENS ALONG THE HIGH PLAINS WITH MOISTURE RETURNING NORTH. CLOUDS LOWER/THICKEN BY MORNING EXPECT TO SEE PCPN DEVELOP IN THE FORM OF DRIZZLE AND SHOWERS/TSTMS IN THE WARM AIR ADVECTION/ISENTROPIC LIFT. HAVE SOME CONCERNS FOR FOG DEVELOPMENT TONIGHT AND VSBYS WILL BE DEPENDENT UPON TIMING OF PCPN AND HAVE KEPT MENTION IN FORECAST. ELEVATED INSTABILITY IS IMPRESSIVE AND AVERAGES 2000 TO 4000 J/KG TUESDAY AND COULD SEE STRONG TO SEVERE STORMS WITH HAIL THE PRIMARY HAZARD DURING THE DAY BEFORE THE MORE SIGNIFICANT SEVERE WEATHER UNFOLDS DURING THE LATE AFTERNOON AND EVENING. THE SURFACE LOW ORIENTS ACROSS WESTERN KANSAS WITH THE WARM FRONTAL BOUNDARY STRETCHING ALONG THE KS/NEB SATELLITE AND THE DRY LINE IN WESTERN KANSAS. BY LATE AFTERNOON TSTMS ARE EXPECTED TO FOCUS ALONG THE BOUNDARIES POTENTIALLY AS EARLY AS 4 PM...BUT WILL BE MORE LIKELY TOWARD 00Z AND THRU THE EVENING. THE POTENTIAL EXISTS FOR DANGEROUS TSTMS IN THE HIGH INSTABILITY/SHEARED ENVIRONMENT WITH POTENTIAL FOR TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 334 PM CDT MON APR 25 2016 FOCUS OF THE LONG TERM FORECAST THIS AFTERNOON HAS BEEN ON PENDING SEVERE WEATHER THAT APPEARS LIKELY ACROSS PORTIONS OF THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH EVENING HOURS TOMORROW. EXPECT THE UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST THIS AFTERNOON TO LIFT NORTHEAST INTO THE PLAINS TOMORROW...BRINGING THE CHANCE FOR SEVERE WEATHER TO THE LOCAL AREA. WITH SIGNIFICANT INSTABILITY BUILDING ALOFT AHEAD OF THIS DISTURBANCE...ON THE ORDER OF 4-5 KJ/KG...AND 0-6KT SHEAR VALUES APPROACHING 50 KTS...THE POTENTIAL EXISTS FOR ORGANIZED SUPERCELLS...VERY LARGE HAIL AND ISOLATED TORNADOES ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONE QUESTION WILL BE THE INITIATION OF THIS ACTIVITY...AS WITH LOW LEVEL STRATUS WORKING ITS WAY NORTH ACROSS THE AREA TONIGHT...THERE IS A QUESTION OF HOW MUCH SURFACE HEATING CAN BE REALIZED DURING THE DAYTIME HOURS. WHILE THIS COULD PUT A DELAY ON CONVECTIVE INITIATION DURING THE AFTERNOON HOURS...EXPECT FORCING AHEAD OF THE UPPER LEVEL LOW TO HELP INITIATE SEVERE THUNDERSTORMS BY LATE AFTERNOON OR EARLY EVENING. INITIALLY...THE FOCUS OF THIS ACTIVITY SHOULD BE ACROSS NORTH CENTRAL KANSAS...NEAR THE INTERSECTION OF THE DRY LINE AND WARM FRONT...SHIFTING NORTH DURING THE EARLY EVENING HOURS AND THE WARM FRONT LIFTS NORTH INTO NEBRASKA. WHILE THE INITIAL THREAT WILL INCLUDE ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EVENING HOURS...THIS SHOULD TRANSITION TO MORE OF A LARGE HAIL THREAT AND WIND GUST THREAT LATER IN THE EVENING. WITH SUCH LARGE CAPE VALUES AND SHEAR...WOULD NOT BE SURPRISED TO SEE VERY LARGE HAIL...AND WENT AHEAD AND INCREASED HAIL SIZE TO MENTION THE POTENTIAL FOR BASEBALL SIZED HAIL IN THE HWO. AS THE PARENT LOW THEN LIFT FURTHER NORTH DURING THE DAY ON WEDNESDAY...EXPECT INSTABILITY TO BEGIN TO WANE AND FOR SHOWER AND THUNDERSTORM ACTIVITY TO DECREASE SIGNIFICANTLY DURING THE DAYTIME HOURS WEDNESDAY. THEN AS THE ASSOCIATED COLD FRONT TRACKS ACROSS THE LOCAL AREA THURSDAY...COOLER AIR WILL SETTLE IN ACROSS THE LOCAL ARE THROUGH THE REMAINDER OF THE EXTENDED PERIODS...WHEN TEMPERATURES ARE EXPECTED TO FLUCTUATE ABOUT 5-10 DEGREES BELOW NORMAL FOR THE REMAINDER OF THE PERIOD. IN ADDITION TO THIS COOLER WEATHER...SEVERAL ADDITIONAL UPPER LEVEL DISTURBANCES ARE EXPECTED TO ROTATE OUT OF THE LONGWAVE TROUGH TO OUR WEST...BRING ADDITIONAL CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS TO THE LOCAL AREA BEGINNING THURSDAY NIGHT...AND CONTINUING THROUGH THE UPCOMING WEEKEND. && .AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1208 AM CDT TUE APR 26 2016 A COUPLE OF CONCERNS FOR THIS FORECAST PERIOD. FIRST THERE WILL BE LOW LEVEL MOISTURE ADVECTION INTO THE AREA THROUGH MUCH OF THE PERIOD. THROUGH MID DAY THERE WILL BE AN INCREASE IN LOWER CLOUDS AND THERE COULD BE SOME DRIZZLE AND PERHAPS SOME FOG. CURRENTLY THERE ARE NOT LOCATIONS THAT HAVE EXTREMELY LOW CEILINGS AND VISIBILITY BUT EXPECT THAT TO CHANGE TOWARD DAY BREAK. HAVE MVFR IN THERE NOW...BUT THERE COULD BE SOME IFR AROUND SUNRISE. THE NEXT CONCERN IS A CHANCE FOR THUNDERSTORMS. THERE COULD BE SOME DURING THE MORNING...BUT THE BETTER CHANCE WILL BE THIS AFTERNOON AND EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...FAY LONG TERM...ROSSI AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 220 PM CDT MON APR 25 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 220 PM CDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. A STRONG TO SEVERE STORM IS POSSIBLE TOWARD TUESDAY MORNING WITH QUARTER SIZE HAIL THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER ARE POSSIBLE DURING THE DAY TUESDAY...PRIOR TO AN EVEN GREATER RISK FOR SEVERE WEATHER IN THE LATE AFTERNOON AND EVENING. DANGEROUS THUNDERSTORMS ARE FORECAST TUESDAY ESPECIALLY BETWEEN THE HOURS OF 4 PM AND MIDNIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS OF 70 MPH. IN ADDITION...THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA ON WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ON TUESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS
The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Quarter to golf ball size hail occurred.
Nickel size hail was reported at the junction of Highway 36 and Highway 14.
A brief tornado occurred approximately 10 miles north of Kensington. This tornado was viewed by the public and confirmation of the event was provided via a photo. The tornado caused no damage, and remained in the same general area for a few minutes before dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631700, 631699, 631702, 631866, 631705, 631703, 631704, 631868.